Illinois Journal of Mathematics

Unique pseudo-expectations for $C^{*}$-inclusions

David R. Pitts and Vrej Zarikian

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Given an inclusion $\mathcal{D}\subseteq\mathcal{C}$ of unital $C^{*}$-algebras (with common unit), a unital completely positive linear map $\Phi$ of $\mathcal{C}$ into the injective envelope $I(\mathcal{D})$ of $\mathcal{D}$ which extends the inclusion of $\mathcal{D}$ into $I(\mathcal{D})$ is a pseudo-expectation. Pseudo-expectations are generalizations of conditional expectations, but with the advantage that they always exist. The set $\operatorname{PsExp}(\mathcal{C},\mathcal{D})$ of all pseudo-expectations is a convex set, and when $\mathcal{D}$ is Abelian, we prove a Krein–Milman type theorem showing that $\operatorname{PsExp}(\mathcal{C},\mathcal{D})$ can be recovered from its set of extreme points. In general, $\operatorname{PsExp}(\mathcal{C},\mathcal{D})$ is not a singleton. However, there are large and natural classes of inclusions (e.g., when $\mathcal{D}$ is a regular MASA in $\mathcal{C}$) such that there is a unique pseudo-expectation. Uniqueness of the pseudo-expectation typically implies interesting structural properties for the inclusion. For general inclusions of $C^{*}$-algebras with $\mathcal{D}$ Abelian, we give a characterization of the unique pseudo-expectation property in terms of order structure; and when $\mathcal{C}$ is Abelian, we are able to give a topological description of the unique pseudo-expectation property.

As applications, we show that if an inclusion $\mathcal{D}\subseteq\mathcal{C}$ has a unique pseudo-expectation $\Phi$ which is also faithful, then the$C^{*}$-envelope of any operator space $\mathcal{X}$ with $\mathcal{D}\subseteq\mathcal{X}\subseteq\mathcal{C}$ is the $C^{*}$-subalgebra of $\mathcal{C}$ generated by $\mathcal{X}$; we also show that for many interesting classes of $C^{*}$-inclusions, having a faithful unique pseudo-expectation implies that $\mathcal{D}$ norms $\mathcal{C}$, although this is not true in general.

Article information

Source
Illinois J. Math., Volume 59, Number 2 (2015), 449-483.

Dates
Received: 12 August 2015
Revised: 23 December 2015
First available in Project Euclid: 5 May 2016

Permanent link to this document
https://projecteuclid.org/euclid.ijm/1462450709

Digital Object Identifier
doi:10.1215/ijm/1462450709

Mathematical Reviews number (MathSciNet)
MR3499520

Zentralblatt MATH identifier
1351.46056

Subjects
Primary: 46L05: General theory of $C^*$-algebras 46L07: Operator spaces and completely bounded maps [See also 47L25] 46L10: General theory of von Neumann algebras
Secondary: 46M10: Projective and injective objects [See also 46A22]

Citation

Pitts, David R.; Zarikian, Vrej. Unique pseudo-expectations for $C^{*}$-inclusions. Illinois J. Math. 59 (2015), no. 2, 449--483. doi:10.1215/ijm/1462450709. https://projecteuclid.org/euclid.ijm/1462450709


Export citation

References

  • C. A. Akemann and D. Sherman, Conditional expectations onto maximal Abelian $*$-subalgebras, J. Operator Theory 68 (2012), no. 2, 597–607.
  • C. Akemann, S. Wassermann and N. Weaver, Pure states on free group $C^*$-algebras, Glasg. Math. J. 52 (2010), no. 1, 151–154.
  • R. J. Archbold, J. W. Bunce and K. D. Gregson, Extensions of states of $C^*$-algebras. II, Proc. Roy. Soc. Edinburgh Sect. A 92 (1982), no. 1–2, 113–122.
  • E. Blanchard, Tensor products of $C(X)$-algebras over $C(X)$. Recent advances in operator algebras (Orléans, 1992), Astérisque 232 (1995), 81–92.
  • N. P. Brown and N. Ozawa, $C^*$-algebras and finite-dimensional approximations, Graduate Studies in Mathematics, vol. 88, American Mathematical Society, Providence, RI, 2008.
  • L. J. Bunce and C.-H. Chu, Unique extension of pure states of $C^*$-algebras, J. Operator Theory 39 (1998), no. 2, 319–338.
  • M. D. Choi, Tricks or treats with the Hilbert matrix, Amer. Math. Monthly 90 (1983), no. 5, 301–312.
  • F. Combes and C. Delaroche, Groupe modulaire d'une espérance conditionnele dans une algèbre de von Neumann, Bull. Soc. Math. France 103 (1975), no. 4, 385–426. (French).
  • R. S. Doran and A. V. Belfi, Characterizations of $C^*$-algebras, Monographs and Textbooks in Pure and Applied Mathematics, vol. 101, Marcel Decker, Inc., New York, NY, 1986.
  • E. G. Effros and Z.-J. Ruan, Operator spaces, London Mathematical Society Monographs. New Series, vol. 23, The Clarendon Press, Oxford University Press, New York, 2000.
  • T. Giordano and J. A. Mingo, Tensor products of $C^*$-algebras over Abelian subalgebras, J. Lond. Math. Soc. (2) 55 (1997), no. 1, 170–180.
  • D. Hadwin and V. I. Paulsen, Injectivity and projectivity in analysis and topology, Sci. China Math. 54 (2011), no. 11, 2347–2359.
  • M. Hamana, Injective envelopes of $C^*$-algebras, J. Math. Soc. Japan 31 (1979), no. 1, 181–197.
  • M. Hamana, Injective envelopes of operator systems, Publ. Res. Inst. Math. Sci. 15 (1979), no. 3, 773–785.
  • M. Hamana, Regular embeddings of $C^*$-algebras in monotone complete $C^*$-algebras, J. Math. Soc. Japan 33 (1981), no. 1, 159–183.
  • M. Hamana, The centre of the regular monotone completion of a $C^*$-algebra, J. Lond. Math. Soc. (2) 26 (1982), no. 3, 522–530.
  • R. V. Kadison, Operator algebras with a faithful weakly-closed representation, Ann. of Math. (2) 64 (1956), 175–181.
  • R. V. Kadison, Diagonalizing matrices, Amer. J. Math. 106 (1984), no. 6, 1451–1468.
  • R. V. Kadison and J. R. Ringrose, Fundamentals of the theory of operator algebras. Vol. I. Elementary theory, Pure and Applied Mathematics, vol. 100, Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], New York, 1983.
  • R. V. Kadison and I. M. Singer, Extensions of pure states, Amer. J. Math. 81 (1959), 383–400.
  • S. Kawamura and J. Tomiyama, Properties of topological dynamical systems and corresponding $C^*$-algebras, Tokyo J. Math. 13 (1990), no. 2, 251–257.
  • A. Kumjian, On $C^*$-diagonals, Canad. J. Math. 38 (1986), no. 4, 969–1008.
  • S. S. Kutateladze, The Krein–Milman theorem and its converse, Sibirsk. Mat. Zh. 21 (1980), no. 1, 130–138. (Russian).
  • B. Magajna, The minimal operator module of a Banach module, Proc. Edinb. Math. Soc. (2) 42 (1999), no. 1, 191–208.
  • D. Maharam, On homogeneous measure algebras, Proc. Natl. Acad. Sci. USA 28 (1942), 108–111.
  • A. W. Marcus, D. A. Spielman and N. Srivastava, Interlacing families II: Mixed characteristic polynomials and the Kadison–Singer problem, Ann. of Math. (2) 182 (2015), 327–350.
  • V. Paulsen, Completely bounded maps and operator algebras, Cambridge Studies in Advanced Mathematics, vol. 78, Cambridge University Press, Cambridge, 2002.
  • D. R. Pitts, Structure for regular inclusions, preprint, 2012; available at \arxivurlarXiv:1202.6413v2 [math.OA].
  • F. Pop, A. M. Sinclair and R. R. Smith, Norming $C^*$-algebras by $C^*$-subalgebras, J. Funct. Anal. 175 (2000), no. 1, 168–196.
  • S. Popa, A $II_1$ factor approach to the Kadison–Singer problem, Comm. Math. Phys. 332 (2014), no. 1, 379–414.
  • S. Popa and S. Vaes, Paving over arbitrary MASAs in von Neumann algebras, Anal. PDE 8 (2015), no. 4, 1001–1023.
  • J. Renault, Cartan subalgebras in $C^*$-algebras, Irish Math. Soc. Bull. 61 (2008), 29–63.
  • W. Rudin, Well-distributed measurable sets, Amer. Math. Monthly 90 (1983), no. 1, 41–42.
  • A. M. Sinclair and R. R. Smith, Finite von Neumann algebras and masas, London Mathematical Society Lecture Note Series, vol. 351, Cambridge University Press, Cambridge, 2008.
  • E. Stormer, Positive linear maps of operator algebras, Springer Monographs in Mathematics, Springer, Heidelberg, 2013.
  • M. Takesaki, Theory of operator algebras. I, Springer-Verlag, New York-Heidelberg, 1979.
  • J. Tomiyama, On the projection of norm one in $W^*$-algebras. III, Tôhoku Math. J. (2) 11 (1959), 125–129.
  • J. Tomiyama, On the tensor products of von Neumann algebras, Pacific J. Math. 30 (1969), 263–270.